Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 1, NWS Northern Indiana

May 26, 2024Berrien County, Michigan

NWS Northern Indiana issued this beach hazards statement at May 26, 2024, 10:20 AM EDT for Berrien County, Michigan. It took effect at May 27, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 26, 2024, 10:20 AM EDT (14:20 UTC)
In effect from
May 27, 2024, 8:00 AM EDT
Expired
May 27, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Northern Indiana

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

262 
WHUS43 KIWX 261420
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1020 AM EDT Sun May 26 2024

MIZ177-277-262230-
/O.NEW.KIWX.BH.S.0001.240527T1200Z-240528T0000Z/
Northern Berrien-Southern Berrien-
1020 AM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Berrien county.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
6 follow-up statements
553 
WHUS43 KIWX 261945
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
345 PM EDT Sun May 26 2024

MIZ177-277-270345-
/O.CON.KIWX.BH.S.0001.240527T1200Z-240528T0000Z/
Northern Berrien-Southern Berrien-
345 PM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Berrien county.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
034 
WHUS43 KIWX 270146
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
946 PM EDT Sun May 26 2024

MIZ177-277-271000-
/O.CON.KIWX.BH.S.0001.240527T1200Z-240528T0000Z/
Northern Berrien-Southern Berrien-
946 PM EDT Sun May 26 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT MONDAY
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
668 
WHUS43 KIWX 270845
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
445 AM EDT Mon May 27 2024

MIZ177-277-271645-
/O.CON.KIWX.BH.S.0001.240527T1200Z-240528T0000Z/
Northern Berrien-Southern Berrien-
445 AM EDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...West winds 15 to 25 mph with waves of 2 to 5 feet. 
  Strong rip and structural currents expected. The highest waves 
  will be north of St. Joseph, MI.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

MCD
654 
WHUS43 KIWX 271450
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1050 AM EDT Mon May 27 2024

MIZ177-277-272300-
/O.CON.KIWX.BH.S.0001.000000T0000Z-240528T0000Z/
Northern Berrien-Southern Berrien-
1050 AM EDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 25 mph with waves of 2 to 5 feet. 
  Strong rip and structural currents expected. The highest waves 
  will be north of St. Joseph, MI.

* WHERE...Berrien County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
581 
WHUS43 KIWX 271932
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
332 PM EDT Mon May 27 2024

MIZ177-277-280000-
/O.CON.KIWX.BH.S.0001.000000T0000Z-240528T0000Z/
Northern Berrien-Southern Berrien-
332 PM EDT Mon May 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...Northern Berrien and Southern Berrien counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
974 
WHUS43 KIWX 280000
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
800 PM EDT Mon May 27 2024

MIZ177-277-280100-
/O.EXP.KIWX.BH.S.0001.000000T0000Z-240528T0000Z/
Northern Berrien-Southern Berrien-
800 PM EDT Mon May 27 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at May 26, 7:21 AM EDT, 2 hours 59 minutes earlier. Its key messages:

  • Showers and thunderstorms expected this afternoon and tonight. Damaging wind, hail and localized flooding will all be possible. There is the possibility of a few tornadoes.
  • Lingering showers and thunderstorms may impact activities Memorial Day through Wednesday.
  • Hazardous swimming conditions for Lake Michigan beaches in La Porte County in Indiana and Berrien County in Michigan Memorial Day through Wednesday.
Area forecast discussion, May 26, 7:21 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
721 AM EDT Sun May 26 2024

.KEY MESSAGES...

- Showers and thunderstorms expected this afternoon and tonight.
  Damaging wind, hail and localized flooding will all be
  possible. There is the possibility of a few tornadoes.

- Lingering showers and thunderstorms may impact activities
  Memorial Day through Wednesday.

- Hazardous swimming conditions for Lake Michigan beaches in La
  Porte County in Indiana and Berrien County in Michigan
  Memorial Day through Wednesday.

&&

.DISCUSSION...
Issued at 349 AM EDT Sun May 26 2024

Warm front boundary associated with a low pressure system over
central IA this morning is now pushing into eastern MO and will
move east/northeastward this morning. Latest HRRR model has a
well defined line of rain/thunderstorms moving into the western
parts of the CWA around Noon EDT today, which would be the
first batch of strong to severe storms. The line should continue
to move east/northeast and get through the rest of the CWA by 6
PM EDT. MU CAPE values around 1000-1200 j/kg late this morning
with the warm frontal boundary passage. Bulk shear values of
around 25 to 35 knots. Mid level lapse rates of 6.5 to 7.5
deg/km. Downdraft CAPE with boundary passage will sit right
around 1000 j/kg. SR Helicity values around 150 m2/s2. So all
threats with the first batch will be possible. However, wind
threat seems to be the highest threat with hail right behind and
one or two qlcs type tornados possible with the line. With
PWATS of nearly 200 percent of normal, 1.65 inches, localized
flooding will be possible with the first batch of storms but
with storm motion perpendicular to the front will limit the
widespread flooding issues.

With more moist air pumping northward we will see dew points
begin to modify higher with mid to upper 60s dew points behind
the warm front and ahead of the cold front by early evening.
The uncertainty increases with the second batch of storms
accompanying the cold front which at this time looks to be more
scattered and potentially weaker than the first batch of storms
as the airmass was pretty worked over with the convection with
the warm front and only a couple hours of recovery will be
possible. Even so, there seems to be another increase in CAPE
post frontal (500-1000 J/kg) which should be enough instability
to allow for convection. Bulk shear will be slightly less with
20 to 30 knots available. These scattered storms look to move
through the CWA from about 8 PM EDT until Midnight EDT. There
may be a higher threat for localized flooding issues with the
second batch of storms as already wet soils will be further
saturated with any additional downpours, but PWATS will drop to
around 1 inch post warm front storms. Highs today in the high
70s and low 80s.

With the cold front through the area by the morning of Memorial
Day a cooler airmass will be in place. With troughing sitting
over the Great Lakes region several shortwaves will translate
through the trough bringing periods of rain showers with even a
few embedded thunderstorms each day from Monday through
Wednesday. High temperatures will range each of those days from
the mid 60s to the low 70s. The coolest day looks to be on
Wednesday with most locations struggling to get out of the 60s.
By Thursday morning, with the help of clearing skies from the
incoming broad ridging pushing into the area late Wednesday, low
temperatures on Thursday will drop into the mid 40s.

We do start to see a warming trend by the end of the week with
the ridge pushing eastward into the area. Thursday highs will be
in the 70s for most locations with temps a few degrees cooler
near Lake Michigan. Friday and Saturday will see highs in the
upper 70s with a few spots seeing the low 80s. Chances of rain
showers return on Saturday as a trough pushes through the upper
midwest.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 712 AM EDT Sun May 26 2024

VFR conditions will deteriorate to MVFR/IFR this afternoon as a
warm front brings chances for showers and thunderstorms through
both terminals. Right now have a tempo between 19-21z at both
sites for the visibility drops to MVFR/IFR. Ceilings look to
stay on the higher side until the second round of showers and
storms moves in. Low confidence with respect to this second
round, as models are greatly conflicted about how widespread the
additional development ahead of cold front rain/storms will be,
so maintained a generic VCTS basically 22z-00z-ish, then had
the second round of rain and storms impacting the terminal
between 00z-4z. Rain and maybe embedded thunder could last
through the 6-9z time frame, with visibility and ceilings
dropping behind the cold front (moving through overnight). Light
ESE flow will strengthen and shift southward through the day,
eventually shifting west through Monday morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Andersen
AVIATION...MCD
Hazardous weather outlook, May 26, 5:40 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
540 AM EDT Sun May 26 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-270945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
540 AM EDT Sun May 26 2024 /440 AM CDT Sun May 26 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Two instances of strong to severe storms will be possible today. The
first chance will move through around Noon EDT through 6 PM EDT and
may have a chance for damaging wind, hail, flooding, and a few
tornadoes. Another chance for strong to severe storms will move
through around 8 PM EDT until Midnight EDT and bring all hazards
again including damaging wind, hail, flooding, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms will be possible Monday through Wednesday. Storms
are not expected to be severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-270945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
540 AM EDT Sun May 26 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms will be possible from Noon EDT until Midnight EDT. Some
of the storms may become strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be chances of thunderstorms Monday through Wednesday. Storms
are not expected to be severe at this time.

There also will be hazardous swim conditions for Lake Michigan
beaches along LaPorte County in Indiana and Berrien County in
Michigan on Memorial Day through Wednesday.

Andersen

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:36 PM EDTSpecial Weather StatementIWXSaint Joseph39 min

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.